Hi - I do not use tramadol but my husband does. He was prescribed the medication 2 years ago following back surgery. To begin with he was taking up to 8 50mg doses a day as advised by our doctor. Gradually as his back condition improved he reduced the dosage and until 3 days ago was just taking 1 or 2 pills in the evening to help reduce muscle spasm. He decided 3 days ago that he has been on the medication long enough and stopped taking them altogether - cold turkey - as he thought that as he was only taking 1 or 2 tablets a day that would be the best option. We are now on day 3 without the medication and he is suffering badly from withdraw - he has slept 3 hours in the past 48 and is suffering from unbearably itchy feet and hands that prevent him from sitting still. He is literally climbing the walls. He has also developed cold symptoms - runny nose and sore throat. Yesterday he was an emotional wreck and spent most of the day crying although he couldn't say why (obviously down to withdraw). Today the crying has ceased although he is understandably feeling very down. Having read through the information posted on this forum it seems that all these symptoms are common when medication is withdrawn and I am hoping that given another few days he will start feeling better. Lack of sleep is the worst thing - I am trying to be as supportive as possible and therefore I'm not getting much sleep either. To make matters worse we are currently living abroad away from family and friends and are feeling very isolated. Despite this my husband is adament he will never take one of these tablets again and I agree with this - anyone reading this forum who thinks that by taking minimal doses they will not suffer side effects or withdraw symptoms when they finally decide to stop is in my opinion fooling themselves. Prior to taking tramadol my husband wouldn't even take an aspirin. He is now going through the nightmare of withdraw. Until I read this forum yesterday we had no idea that tramadol was so addictive - our doctor prescribed it on the basis that it wasn't - doctors are handing this medication out like sweets in the UK and many people must be taking the drug without any idea of future consequences and the fact that they are endangering their health. If we had known in the beginning we would have requested a different type of pain relief! Thank god for this forum - without all the information posted we would have had no idea why he is suffering these awful withdrawal effects. If anyone can give me any pointers on how I can further support my husband please do post on here - I am currently feeling pretty helpless and worried as to how long this situation is likely to continue before improving. Thankyou!
Tramadol is indeed very addictive, and has SNRI properties to it (serotonin, norepinephrine reuptake inhibitors) like some antidepressants.
Please google The Thomas Recipe for a list of over the counter and RX meds your husband may need while in withdrawal. Also google Post Acute Withdrawal Syndrome, this will explain why your husband feels so bad emotionally.
Cold turkey off of Tramadol can be potentially dangerous, as it can cause seizures, so do watch him carefully.
Best wishes to you and husband,
SL is right about the tramadol. Here's a link you can review to help you understand withdrawal and remedies you can try at home. I wish you the best and hope your husband starts feeling better soon.
- Tramadol Information for Consumers
- Tramadol Information for Healthcare Professionals (includes dosage details)
- Side Effects of Tramadol (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 23 Nov 2009 • 2 answers
Updated 16 Jun 2012 • 5 answers
Updated 13 Oct 2011 • 2 answers
Updated 5 Mar 2011 • 3 answers
Updated 2 May 2011 • 15 answers